Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 34, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 3, 2015, 7:23 AM CDT for Moody County, South Dakota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2015, 7:23 AM CDT (12:23 UTC)
- Expired
- Jun 3, 2015, 7:36 AM CDT
- In force
- 13 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Moody County, SD
The radar
The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -436 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:58 AM CDT, 25 minutes earlier.
Area forecast discussion, Jun 3, 6:58 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 658 AM CDT WED JUN 3 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 407 AM CDT WED JUN 3 2015 COMPACT MID LEVEL WAVE CONTINUES TO WORK ACROSS THE AREA THIS MORNING...ALONG WITH ASSOCIATED CONVECTIVE BLOB FEATURING LEADING CELLULAR DEVELOPMENT AND A WELL DEVELOPED STRATIFORM AREA/MESOHIGH. COLD POOL SHOULD CONTINUE TO DRIVE DEVELOPMENT AT AN ACCELERATED RATE EASTWARD...WORKING WITH ELEVATED CAPE OF 1000-1500 J/KG AT THE LEADING EDGE. COULD SEE A COUPLE OF CELLS THREATEN SOME SMALL HAIL IN THE PREDAWN HOURS ALONG THE LEADING LINE...BUT MODE HAS BEEN GENERALLY LOW CENTROID AND MINIMAL TIME SPENT WITH ANY ELEVATED CORE. WILL SEE THE MCV WITH THIS CONVECTION TRACK SLOWLY EAST AND NORTHEAST ACROSS THE CWA TOWARD SW MN THROUGH MIDDAY. STRATIFORM REGION SHOULD DIMINISH SOME HEADING TOWARD THE EARLY MORNING...BUT THIS UPPER CENTER SHOULD FOCUS AS LEAST SOME SCATTERED SHOWERS AND THUNDERSTORMS INTO MIDDAY AS IT EXITS THE AREA. OVERALL...SOMEWHAT CHALLENGED BY FACT THAT MODELS ARE STRUGGLING TO REPLICATE REALITY. HOWEVER...SEEMS THAT RUC HAS MOST ACCURATE PICTURE OF THE SHORT TERM IN TERMS OF PRECIPITATION COVERAGE AS WELL AS BOUNDARY LOCATIONS...AND BY LATE DAY...THE FRONTAL BOUNDARY WHICH IS BACK ACROSS NORTHERN SOUTH DAKOTA EXTENDING FROM LOW PRESSURE IN SOUTHEAST NORTH DAKOTA IS EXPECTED TO MAKE STEADY PACE SOUTHEAST...SLOWING UP A BIT BY LATE AFTERNOON TO A LOCATION NEAR A KMJQ TO KLCG LINE. OTHER MODELS ARE MUCH FURTHER NORTHWARD...BUT TREND OF 06Z NAM WAS TO SETTLE SOUTHWARD. MUCH WILL DEPEND ON LOCATION OF THE SYNOPTIC FRONTAL BOUNDARY BY MID TO LATE AFTERNOON AS TO WHERE A RISK FOR ADDITIONAL DEVELOPMENT WILL OCCUR. CANNOT FATHOM THE EXTREME INSTABILITY /2000-3000 J/KG MLCAPE/ THAT SEVERAL MODELS SHOW ALONG THE BOUNDARY...AND RATHER SEE THAT SLIGHT RIDGING BEHIND MORNING SYSTEM DURING THE DAY WILL BE MORE THAN ENOUGH TO LIMIT CONVECTION IN A ENVIRONMENT OF LESSER INSTABILITY. WILL KICK UP THE CONVECTIVE CHANCES SOUTH OF A VERMILLION TO WINDOM LINE BY LATE AFTERNOON...AND GRADUALLY EASE SOUTHWARD IN THE EVENING. OUTSIDE CHANCE FOR AN ISOLATED SEVERE STORM WITH HAIL/WIND THROUGH THE LOWER MISSOURI VALLEY...BUT SHEAR IS QUITE WEAK TO EXPECT THIS TO BE THE CASE...WITH THE INSTABILITY VALUES ALREADY A BIT IN QUESTION. CONFIDENCE IN LESSER CONVECTIVE THREAT OVERALL IS A BIT STRONGER FOR TONIGHT...AS DOMINANCE OF THE BOUNDARY BETWEEN I-80 AND I-70 TO CONVECTIVE FOCUS WILL MEAN THAT CHANCES SHOULD BE LIMITED OVERNIGHT TO THE FAR SOUTHERN CWA. MORE STABLE LOWER LEVEL NORTH TO NORTHEAST FLOW WILL MEAN MID 50S NORTH TO LOWER 60S SOUTH. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 407 AM CDT WED JUN 3 2015 THE CHANCE FOR THUNDERSTORMS WILL MOVE INTO THE AREA AGAIN THURSDAY AFTERNOON AND NIGHT AS LOW PRESSURE ALOFT MOVES INTO THE AREA. INSTABILITY ON THE MODERATE SIDE AS THE AREA IS A BIT DEEP INTO THE EASTERLY LOW LEVEL FLOW. SHEAR ALSO PRETTY WEAK AS THE MID AND UPPER LEVEL WINDS ARE NOT VERY STRONG. SO...SEVERE WEATHER SEEMS MARGINAL AT BEST. DOES AT LEAST LOOK WARM ON THURSDAY WITH HIGHS IN THE 70S AND OVERNIGHT LOWS IN THE 60S. FRIDAY WILL SEE THIS WAVE EXITING AND MORE ENERGY BUILDING UP FROM THE SOUTH FRIDAY NIGHT. NEITHER NEED VERY HIGH CHANCES FOR THUNDERSTORMS AT THIS TIME. ONCE AGAIN HIGHS IN THE 70S AND LOWS IN THE 60S. IN THE OUTER PERIODS(SATURDAY THROUGH TUESDAY)...WEAK RIDGING ALOFT EARLY IN THE PERIOD WILL BE REPLACED BY FAIRLY LIGHT NORTHWEST FLOW ALOFT AS THE NORTHERN STREAM DIGS A WAVE INTO MINNESOTA AND WISCONSIN SUNDAY INTO MONDAY. AS THE WAVE BEGINS TO DIG INTO THE NORTHERN PLAINS A PIECE OF ENERGY WILL EJECT INTO THE CENTRAL PLAINS FROM THE SOUTHWEST UNITED STATES LOW ON SATURDAY AFTERNOON AND NIGHT. THIS SHOULD BRING THE BEST CHANCE FOR THUNDERSTORMS TO THE DURING THIS TIME. AFTER THIS NORTHWEST FLOW TAKES OVER AND CHANCES FOR THUNDERSTORMS WILL BE MUCH LOWER SUNDAY INTO TUESDAY. NO REAL COOL AIR COMING DOWN WITH THE NORTHERN STREAM WAVE...MAINLY JUST ENHANCED MIXING...SO LOOKING AT HIGHS IN THE UPPER 70S TO MID 80S EACH DAY...LIKELY A LITTLE COOLER THAN THIS ON SATURDAY WITH ADDITIONAL CLOUDS AND PRECIPITATION THREAT. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 655 AM CDT WED JUN 3 2015 MCV ACROSS EASTERN SOUTH DAKOTA WILL CARRY ALONG A CONCENTRATION OF SHOWERS AND THUNDERSTORMS GRADUALLY INTO SOUTHWEST MINNESOTA. MODELS DOING A VERY POOR JOB WITH THE ENTIRE SCENARIO...AND BIGGEST AVIATION ISSUE NOT COVERED WELL IS THE MASS OF LOWER CLOUDS ACROSS NORTHERN SOUTH DAKOTA. WITH THE PERSISTENT NORTHERLY COMPONENT FILTERING IN BEHIND THE FRONT SETTLING SOUTHWARD... THESE LOW CLOUDS WILL MOVE SOUTHWARD AND CREATE PERIODS OF MVFR CEILINGS FROM LATER MORNING INTO THE AFTERNOON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHAPMAN LONG TERM...08 AVIATION...CHAPMAN
Hazardous weather outlook, Jun 3, 4:41 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 441 AM CDT WED JUN 3 2015 IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ038>040-052>056-060>062-067-040930- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-CHEROKEE- BUENA VISTA-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES- JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN- MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-LINCOLN SD- 441 AM CDT WED JUN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING WITH ANOTHER CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. AT THIS TIME NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OCCASIONAL CHANCES OF THUNDERSTORMS ARE EXPECTED FROM THURSDAY THROUGH SATURDAY NIGHT. AT THIS TIME...THE THREAT FOR SEVERE STORMS IS FAIRLY LOW AND ISOLATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ020-031-NEZ013-014-SDZ050-057>059-063>066-068>071-040930- PLYMOUTH-WOODBURY-DIXON-DAKOTA-GREGORY-BRULE-AURORA-DAVISON- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY SD- UNION- 441 AM CDT WED JUN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING WITH ANOTHER CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. AN ISOLATED THUNDERSTORM LATE THIS AFTERNOON AND EVENING NEAR THE MISSOURI RIVER COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OCCASIONAL CHANCES OF THUNDERSTORMS ARE EXPECTED FROM THURSDAY THROUGH SATURDAY NIGHT. AT THIS TIME...THE THREAT FOR SEVERE STORMS IS FAIRLY LOW AND ISOLATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE LATE THIS AFTERNOON NEAR THE MISSOURI RIVER.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.